Alert archive / Montana / High Wind Warnings in 2020
High Wind Warning 4, NWS Glasgow, MT
NWS Glasgow, MT issued this high wind warning at Apr 28, 2020, 12:42 PM MDT for Wibaux County, Montana. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2020, 12:42 PM MDT (18:42 UTC)
- Expired
- Apr 28, 2020, 6:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Glasgow, MT
County Wibaux County, MT
The radar
The Glasgow radar (KGGW), 225 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 1:38 PM MDT | TSTM WND GST 60 | 4 Ne Hodges, MT | BEAVER HILL I-94 DOT SITE MTBVR. SUSTAINED WINDS OF 40 MPH BEGAN AT 1008 AM. FIRST WIND GUSTOF 58 MPH AT 124 PM. PEAK WIND GUST OF 60 MPH, SO FAR, AT 138 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 6.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718 WWUS75 KGGW 281842 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 1242 PM MDT Tue Apr 28 2020 MTZ027-290000- /O.NEW.KGGW.HW.W.0004.200428T1842Z-200429T0000Z/ Wibaux- Including the city of Wibaux 1242 PM MDT Tue Apr 28 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Northwest winds 35 to 50 mph with gusts up to 60 mph. * WHERE...Wibaux County. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Travel will be very difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ016-017-021>023-290245- /O.CON.KGGW.LW.Y.0005.000000T0000Z-200429T0300Z/ Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-McCone- Including the city of Fort Peck 1242 PM MDT Tue Apr 28 2020 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR FORT PECK LAKE... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Fort Peck Lake. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$
1 follow-up statement
619 WWUS75 KGGW 282359 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 559 PM MDT Tue Apr 28 2020 MTZ027-290100- /O.EXP.KGGW.HW.W.0004.000000T0000Z-200429T0000Z/ Wibaux- Including the city of Wibaux 559 PM MDT Tue Apr 28 2020 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... Winds have now dropped below high wind warning criteria and this warning will be allowed to expire. $$ MTZ016-017-021>023-290300- /O.CON.KGGW.LW.Y.0005.000000T0000Z-200429T0300Z/ Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-McCone- Including the city of Fort Peck 559 PM MDT Tue Apr 28 2020 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR FORT PECK LAKE... * WHAT...Northwest winds 15 to 25 mph with gusts up to 35 mph. * WHERE...Fort Peck Lake. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Apr 28, 9:30 AM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 28, 9:30 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 930 AM MDT Tue Apr 28 2020 .DISCUSSION... 9 AM Update: Minor tweaks to pops and winds were made to reflect near term guidance and to come in line with recent observations. Current Lake Wind Advisory and fire weather hazards remain in good shape, and will continue to monitor for potential for near high wind in some places with ensembles ranging as high as 50 kts. This would mainly be across usual windy locations such as Malta South, however, in general, do expect a windy day across NE Montana. Radar will continue to be monitored for showers and thunderstorms through the afternoon across the east. Previous Discussion: Synoptic Setup: Desert Southwest contains hot high pressure that is constantly attempting to spring board north as a ridge into the least resistant pathway. The northwest quarter of the CONUS including northeast Montana has zonal flow aloft bringing ridge/trough couplets across in a fairly progressive pattern. Today: Low pressure at the surface sits just northeast over southeast Saskatchewan and is dragging a series of surface troughs along behind and to the south of it. The first one came through yesterday evening taping into strong winds aloft and dragging them down to the surface with convection. The second one is rapidly closing in on northeast Montana from the northwest and has high enough lapse rates to not need convection to drag it to the surface. Model winds are pointing to about 40 to 45 kts at about 850 mbs with this passage whose max should reach us around 15 to 18Z. This makes the gusty winds just short of a high wind for the mid morning to early afternoon. Along with this gusty winds are expected to have enough mixing to drop RH down to near 15 percent behind the trough by the afternoon. For this reason have upgraded Fire Wx Watch to a Red Flag and started it a little earlier at 14Z for a slight safety factor. Tonight through Wednesday: As the PGF slackens and high pressure takes hold, winds will rapidly decrease after dark with fairly light southern winds lasting through Wednesday afternoon. Ridge overhead should also keep things clear to partly cloudy for awhile. Wednesday night to Friday: Ridge will transition to Southwest flow and bring a large disturbance across the region with scattered showers and isolated thunderstorms. Wetting rains may be possible with this activity. Friday night to Saturday night: Ridge with hot air from the Desert Southwest will re-assert dominance. Highs will rise into the lower 70s with mostly clear skies. Sunday onward: While these periods seem climatologically unlikely due to the nature of a PCNW trough pushing too far south into Utah and northern Arizona; They have been consistent the last two nights. If it happens this will lead to an elongated front stretching from northwest to southeast over Saskatchewan to eastern Montana and down into South Dakota that will bring copious rain to northeast Montana. The Utah placement does appear to have low confidence in the ensembles though, so we shall see. GAH && .AVIATION... VFR conditions will prevail today, especially this morning. MVFR ceilings remain a possibility later in the day on the back side of the low pressure system from the north. In addition, scattered showers with isolated thunder will be possible near KGDV and KSDY through 23Z. Winds will be northwest today at 20 to 30 kts, with occasional higher gusts. The winds will tend to decrease during the evening. && .FIRE WEATHER... A Red Flag Warning has been issued for all Fire Weather Zones through 9 PM today. The combination of gusty northwest winds and low relative humidity in the presence of dry fuels will raise critical fire weather concerns. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for MTZ120-122-134>137. Lake Wind Advisory until 9 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
In the hours before
Local storm report, Apr 28, 9:43 AM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
943 AM MDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM TSTM WND GST 13 NW MCCLOUD 47.03N 105.80W
04/28/2020 M57 MPH PRAIRIE MT MESONET
BIG SHEEP MOUNTAIN RAWS SITE. WIND GUST OF 57 MPH
OVERNIGHT.
&&
BMICKELSLocal storm report, Apr 28, 9:47 AM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
947 AM MDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND GST 8 SW BREDETTE 48.43N 105.44W
04/27/2020 M52 MPH ROOSEVELT MT DEPT OF HIGHWAYS
MCDONALDS MT-13 DOT SITE MTMCD. 52 MPH GUST.
&&
BMICKELSLocal storm report, Apr 28, 9:55 AM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
955 AM MDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM TSTM WND GST 1 ESE ZORTMAN 47.91N 108.50W
04/28/2020 M50.00 MPH PHILLIPS MT MESONET
ZORTMAN BLM RAWS SITE ALDM8. 50 MPH GUST OVERNIGHT.
&&
BMICKELSLocal storm report, Apr 28, 10:00 AM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1000 AM MDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND GST 11 ENE ZORTMAN 47.96N 108.31W
04/28/2020 M51 MPH PHILLIPS MT DEPT OF HIGHWAYS
MALTA SOUTH US-191 DOT SITE MTMAL. 51 MPH GUST.
&&
BMICKELSLocal storm report, Apr 28, 10:03 AM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1003 AM MDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM TSTM WND GST 14 NNW HELL CREEK REC A 47.80N 107.02W
04/28/2020 M50 MPH VALLEY MT MESONET
KING COULEE RAWS SITE KIGM8. 50 MPH GUST.
&&
BMICKELSLocal storm report, Apr 28, 10:05 AM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
1005 AM MDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND GST 2 WSW THOENY 48.87N 106.95W
04/27/2020 M51.00 MPH VALLEY MT MESONET
BLUFF CREEK RAWS BLUM8. TIME ESTIMATED FROM RADAR
0856 PM TSTM WND GST GLASGOW 48.20N 106.64W
04/27/2020 M54.00 MPH VALLEY MT OFFICIAL NWS OBS
SUSTAINED WINDS TO 44 MPH, GUSTS TO 54 MPH AT GLASGOW
AIRPORT
0910 PM TSTM WND GST 1 NE SAINT MARIE 48.41N 106.52W
04/27/2020 M50.00 MPH VALLEY MT MESONET
SAINT MARIE MARCO SITE 07MT
1036 PM TSTM WND GST 8 SW BREDETTE 48.43N 105.44W
04/27/2020 M52.00 MPH ROOSEVELT MT DEPT OF HIGHWAYS
MCDONALDS MT-13 DOT SITE MTMCD. 52 MPH GUST.
1208 AM TSTM WND GST 13 NW MCCLOUD 47.03N 105.80W
04/28/2020 M57.00 MPH PRAIRIE MT MESONET
BIG SHEEP MOUNTAIN RAWS SITE. WIND GUST OF 57 MPH
OVERNIGHT.
0332 AM TSTM WND GST 1 ESE ZORTMAN 47.91N 108.50W
04/28/2020 M50.00 MPH PHILLIPS MT MESONET
ZORTMAN BLM RAWS SITE ALDM8. 50 MPH GUST OVERNIGHT.
0500 AM TSTM WND GST 11 ENE ZORTMAN 47.96N 108.31W
04/28/2020 M51.00 MPH PHILLIPS MT DEPT OF HIGHWAYS
MALTA SOUTH US-191 DOT SITE MTMAL. 51 MPH GUST.
0644 AM TSTM WND GST 14 NNW HELL CREEK REC A 47.80N 107.02W
04/28/2020 M50.00 MPH VALLEY MT MESONET
KING COULEE RAWS SITE KIGM8. 50 MPH GUST.
&&
BMICKELSThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:47 PM MDT | Special Weather Statement | GGW | Phillips | 58 min |
| Apr 27, 8:28 PM MDT | Special Weather Statement | GGW | Valley | 62 min |
| Apr 27, 8:47 PM MDT | Special Weather Statement | GGW | Valley | 58 min |
| Apr 27, 9:06 PM MDT | Special Weather Statement | GGW | Daniels | 54 min |
| Apr 27, 10:00 PM MDT | Special Weather Statement | GGW | Daniels, Roosevelt, Sheridan | 60 min |
| Apr 28, 3:13 AM MDT | Red Flag Warning | GGW | Daniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more | 18 hr |
Nearby
High Wind Warnings in Montana, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.